Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS Twin Cities, MN

April 17, 2019Steele County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 17, 2019, 6:22 AM CDT for Steele County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2019, 6:22 AM CDT (11:22 UTC)
Expired
Apr 17, 2019, 6:45 AM CDT
In force
23 min
Issued by
NWS Twin Cities, MN

County Steele County, MN

The radar

The Minneapolis radar (KMPX), 95 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2775 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS83 KMPX 171122
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
622 AM CDT WED APR 17 2019

MNZ085-171145-
Steele-
622 AM CDT WED APR 17 2019

...A STRONG THUNDERSTORM WILL AFFECT STEELE COUNTY...

At 622 AM CDT, a strong thunderstorm was located near Hope, or 7
miles south of Owatonna, moving northeast at 25 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Owatonna, Lemond and Hope. 

This includes the following highways...
 Interstate 35 between mile markers 31 and 42.
 U.S. Highway 14 between mile markers 170 and 181.

LAT...LON 4401 9341 4419 9305 4398 9307 4392 9331
TIME...MOT...LOC 1122Z 239DEG 24KT 4399 9327 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 17, 6:03 AM CDT, 19 minutes earlier.

Area forecast discussion, Apr 17, 6:03 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
603 AM CDT Wed Apr 17 2019

.SHORT TERM...(Today through Thursday)
Issued at 406 AM CDT Wed Apr 17 2019

Early this morning, satellite imagery showed the main upper
shortwave lifting into Nebraska with fairly widespread thunderstorm
acitivity in portions of central Nebraska extending into southern
South Dakota. The warm front extending from the surface low eastward
through Iowa was lifting north as well, with a decent low level jet
extending north toward the MN/IA border.  A few thunderstorms have
already broken out along this low level convergence zone which also
coincides with the MUCAPE gradient lifting north of the front.
Instability lifting into southern MN will be elevated and the threat
for severe weather is very limited. The convective outlook for today
changed little from SPC, but the marginal was pulled back slightly
farther southeast, which makes sense. The main threat, which
overnight has become a bigger threat than earlier thought, is the
flooding/heavy rain potential from now through the afternoon.

A combination of the hi-res CAMs have been trending wetter locally,
with the common theme being a narrow (about a county or two wide)
band of 2"+ QPF possible. There is some uncertainty as to whether or
not amounts that high will be realized, but the potential is there
given the strongest low/mid level f-gen aligns well with MUCAPES
around 500 J/kg and precipitable water values of about 1.2". 850mb
moisture transport peaks locally across southern MN mid morning
while the winds remain around 30 knots at 850mb. The RAP indicates a
more modest 1-2" in the narrow heavy band which is likely more
realistic given the low level jet isn't really all that impressive.

The surface low itself will lift northeast through the day, moving
across southeast MN late afternoon through early evening. In
addition to the showers and thunderstorms today, temepratures will
remain on the cool side and winds will eventually turn northwesterly
tonight behind the low.

Increased pops a quite a bit for tomorrow as the main upper trough
axis lags behind the surface low in departing the local area. Do not
expect much in terms of QPF tomorrow, more of the scattered showery
type of activity given the trough overhead and steep lapse rates
associated with it.

.LONG TERM...(Thursday night through Tuesday)
Issued at 406 AM CDT Wed Apr 17 2019

A fairly quiet long term is expected, though it will include a gem
of a weather day on Saturday. Model agreement is fairly good through
the weekend, but breaks down next week as we transition to zonal
flow.

Friday through the weekend, the southern stream wave currently
coming out of the 4-corners region will have become an expansive,
slow moving stacked low over the eastern CONUS. We'll find ourselves
to the northwest of this low in its subsidence region, so we'll see
plenty of sunshine. Over the weekend, a shortwave going across
Canada will send a cold front across the upper MS Valley. Right now,
models are in very good agreement that the timing of this front will
bring its pre-frontal warm sector over the MPX area during peak
heating Saturday afternoon. 925mb temps are progged to be between
16c and 22c, which would translate to widespread highs in the 70s,
with upper 70s possible in southwest/south central MN. Did bump
highs above guidance some, though we could certainly see things end
up 2-5 degrees warmer than we currently have on Saturday. Saturday
evening, the cold front will pass through, but it will be dry as
best upper forcing will be off to the north, while deeper moisture
will be way down in KS/MO. All this front will do is switch our
winds over to the northwest for Sunday and knock about 10 degrees
off our highs.

Next week, our upper flow goes zonal. There's poor agreement on
strength/timing of any weak waves that will ripple across the area,
which results in fairly high model spread, so did not deviate from
blended guidance, which resulted in temperatures near climate
normals. There are a couple of chances for precip Monday
night/Tuesday that's being driven solely by the GFS, while small
precip chances Tuesday night are more from the Canadian/ECMWF. At
either rate, there are no significant weather makers indicated next
week in any of the guidance, so at the moment it looks like we
should have fairly uneventful weather next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 556 AM CDT Wed Apr 17 2019

Showers and thunderstorms will spread across the area today ahead
of an approaching low pressure system. As the low draws near later
today, MVFR and IFR cigs will spread across the area with the low
moving through far southern MN. Winds will start out easterly and
eventually turn northwesterly as the low passes through.

KMSP...Thunderstorms are most likely to impact the airport from
mid morning through mid afternoon. Rain amounts have increased.

/OUTLOOK FOR KMSP/
Thu...MVFR/IFR. Rain likely early. Wind N 15G25 kt.
Fri...VFR. Wind light/variable.
Sat...VFR. Wind S 10G20-30kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...SPD
LONG TERM...MPG
AVIATION...SPD
Hazardous weather outlook, Apr 17, 4:19 AM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
419 AM CDT Wed Apr 17 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
180930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
419 AM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected across southern MN and western WI today
through this evening. Heavy rainfall and small hail will be
possible in thunderstorms. Localized flooding is possible in the
in the stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Flooding continues across many area rivers. A combination of
recent snowmelt and anticipated rainfall will keep rivers running
high, with additional rises in river levels expected across
portions of the area.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Apr 17, 6:22 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
622 AM CDT WED APR 17 2019

MNZ085-171145-
Steele-
622 AM CDT WED APR 17 2019

...A STRONG THUNDERSTORM WILL AFFECT STEELE COUNTY...

At 622 AM CDT, a strong thunderstorm was located near Hope, or 7
miles south of Owatonna, moving northeast at 25 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Owatonna, Lemond and Hope.

This includes the following highways...
 Interstate 35 between mile markers 31 and 42.
 U.S. Highway 14 between mile markers 170 and 181.

LAT...LON 4401 9341 4419 9305 4398 9307 4392 9331
TIME...MOT...LOC 1122Z 239DEG 24KT 4399 9327

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:01 AM CDTSpecial Weather StatementMPXBlue Earth44 min
Apr 17, 7:47 AM CDTSpecial Weather StatementMPXBrown58 min
Apr 17, 8:11 AM CDTSpecial Weather StatementMPXRedwood34 min
Apr 17, 8:57 AM CDTSpecial Weather StatementMPXLe Sueur48 min
Apr 17, 10:16 AM CDTRiver Flood WarningMPXChippewa, Renville, Yellow Medicine21 days
Apr 17, 10:16 AM CDTRiver Flood WarningMPXBlue Earth, Nicollet21 days
Apr 17, 10:24 AM CDTSpecial Weather StatementMPXDakota, Le Sueur, Rice, Scott51 min
Apr 17, 10:52 AM CDTSpecial Weather StatementMPXBrown, Nicollet, Sibley53 min
Apr 17, 11:26 AM CDTSpecial Weather StatementMPXDakota49 min
Apr 17, 12:00 PM CDTFlash Flood WarningMPXDakota, Goodhue, Rice, Washington3 hr
Apr 17, 12:16 PM CDTFlash Flood WarningMPXLe Sueur, Nicollet, Scott3 hr
Apr 17, 2:31 PM CDTRiver Flood WarningMPXCarver21 days
Apr 17, 2:31 PM CDTRiver Flood WarningMPXDakota, Rice59 hr
Apr 17, 3:50 PM CDTSpecial Weather StatementMPXLe Sueur, Nicollet85 min
Apr 17, 5:35 PM CDTSpecial Weather StatementMPXDakota, Rice85 min
Apr 17, 1:27 PM CDTFlash Flood WarningMPXPierce, Saint Croix3 hr

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.